Advertisement

Archive for Thursday, May 25, 2006

Survey estimates ADHD drugs send thousands to ERs

May 25, 2006

Advertisement

Accidental overdoses and side effects from attention deficit drugs likely send thousands of children and adults to emergency rooms, according to the first national estimates of the problem.

Scientists at the U.S. Centers for Disease Control and Prevention estimated problems with the stimulant drugs drive nearly 3,100 people to ERs each year. Nearly two-thirds - overdoses and accidental use - could be prevented by parents locking the pills away, the researchers say.

Other patients had side effects, including potential cardiac problems such as chest pain, stroke, high blood pressure and fast heart rate.

Concerns over those effects have led some doctors to urge the Food and Drug Administration to require a "black box," its most serious warning, on package inserts for drugs such as Ritalin, Concerta and Adderall.

The issue was discussed in a series of letters in today's New England Journal of Medicine.

An estimated 3.3 million Americans who are 19 or younger and nearly 1.5 million ages 20 and older are taking ADHD medicines.

Twenty-five deaths linked to ADHD drugs, 19 involving children, were reported to FDA from 1999 through 2003. Fifty-four other cases of serious heart problems, including heart attacks and strokes, were also reported. Some of the patients had prior heart problems.

Still, there hasn't been a clear estimate of the scope of side effects. The CDC report, while not a rigorous scientific study, attempts to provide that by using a new hospital surveillance network.

From August 2003 through December 2005, the researchers counted 188 ER visits for problems with the drugs at the 64 hospitals in the network, a representative sample of ERs monitored to spot drug side effects.

Doctors linked use of stimulant ADHD drugs to 73 patients with side effects or allergic reactions. Another 115 accidentally swallowed ADHD pills, including a month-old baby, or took too much.

Nearly 1 in 5 patients was admitted to the hospital, 1 in 5 needed stomach pumping or treatment with medicines, and 1 in 7 had cardiac symptoms. Sixteen percent of the side effects involved interaction with another drug.

Besides cardiac problems, common symptoms included abdominal pain, rashes and spasms, pain or weakness in muscles, according to Cohen. No patients died.

Extrapolating to all U.S. hospitals, the researchers estimated 3,075 ER visits occur each year.

Comments

Use the comment form below to begin a discussion about this content.

Commenting has been disabled for this item.